Alert archive / Washington / River Flood Warnings in 2020

River Flood Warning 4, NWS Spokane, WA

May 18, 2020Ferry County, Washington

NWS Spokane, WA issued this river flood warning at May 18, 2020, 7:08 PM PDT for Ferry County, Washington. It took effect at May 18, 2020, 7:15 PM PDT. It was in force for 32 hr.

The area

The outline as issued.

The facts

Issued
May 18, 2020, 7:08 PM PDT (02:08 UTC)
In effect from
May 18, 2020, 7:15 PM PDT
Expired
May 20, 2020, 2:52 AM PDT
In force
32 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
Minor

County Ferry County, WA

The radar

The Spokane radar (KOTX), 153 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kettle River near Ferry (FRYW1). The gauge peaked at 18.70 ft at May 18, 2020, 11:00 PM PDT.

actionminormoderate161718192005/1905/2005/21
Action stage
17.5 ft
Minor stage
18.5 ft
Moderate stage
19.5 ft
Major stage
20.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12401500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

125 
WGUS46 KOTX 190208
FLWOTX

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Spokane WA
708 PM PDT Mon May 18 2020

...The National Weather Service in Spokane WA has issued a Flood 
Warning for the following rivers in Washington...

  Kettle River near Ferry above Curlew affecting Ferry County.

.Mountain snow melt and recent rainfall has caused the Kettle River 
to achieve Flood Stage.

For the KETTLE RIVER...including Ferry above Curlew. Minor Flooding 
is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued Tuesday morning.

&&


WAC019-192015-
/O.NEW.KOTX.FL.W.0004.200519T0215Z-200522T0910Z/
/FRYW1.1.RS.200519T0215Z.200519T1800Z.200521T2109Z.NO/
708 PM PDT Mon May 18 2020

The National Weather Service in Spokane has issued a

* Flood Warning for
  the Kettle River near Ferry above Curlew.
* Until late Thursday night.
* At 6:15 PM PDT Monday the stage was 18.5 feet.
* Flood stage is 18.5 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage this 
  evening to a crest of 18.8 feet late tomorrow morning. It will 
  then fall below flood stage early Thursday afternoon.
* Impact...At 19.0 feet, Flooding at Beal Park on West Kettle River 
  Road, west of Curlew. 'Ol Swimming Hole Park in Curlew will be 
  inundated. Flooding of yards and outbuildings along the river from 
  the Canadian border through Curlew on both sides of the river. 
  Some driveways on Kettle River Road will be flooded. Water will be 
  over Customs Road near Riverview Lane.
* Flood History...This crest compares to a previous crest of 18.7 
  feet on 05/20/2008.


&&

LAT...LON 4900 11888 4900 11818 4868 11810 4886 11880

$$

MF
3 follow-up statements
679 
WGUS86 KOTX 191106
FLSOTX

Flood Statement
National Weather Service Spokane WA
406 AM PDT Tue May 19 2020

...The Flood Warning continues for the following rivers in 
Washington...

  Kettle River near Ferry above Curlew affecting Ferry County.

For the KETTLE RIVER...including Ferry above Curlew. Minor flooding 
is occurring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. Most flood related deaths 
occur in automobiles. Do not attempt to cross water covered bridges, 
dips, or low water crossings. To escape rising water find another 
route over higher ground.

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

The next statement will be issued this afternoon.

&&


WAC019-192215-
/O.CON.KOTX.FL.W.0004.000000T0000Z-200522T0910Z/
/FRYW1.1.RS.200519T0215Z.200519T1800Z.200521T2109Z.NO/
406 AM PDT Tue May 19 2020

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Kettle River near Ferry above Curlew.
* Until late Thursday night.
* At 3:15 AM PDT Tuesday the stage was 18.6 feet.
* Flood stage is 18.5 feet.
* Minor flooding is forecast.
* The river reached 18.69 feet by midnight, and has slowly tapered 
  off. Minor flooding is occurring.
* Forecast...The river is expected to remain above flood stage 
  through today. It will then fall below flood stage early Thursday 
  afternoon.
* Impact...At 18.5 feet, Flooding will be on Customs Road near mile 
  post 6.
* Flood History...This crest compares to a previous crest of 18.7 
  feet on 05/20/2008.


&&

LAT...LON 4900 11888 4900 11818 4868 11810 4886 11880

$$

RF
976 
WGUS86 KOTX 192033
FLSOTX

Flood Statement
National Weather Service Spokane WA
133 PM PDT Tue May 19 2020

...The Flood Warning continues for the following rivers in 
Washington...

  Kettle River near Ferry above Curlew affecting Ferry County.

For the KETTLE RIVER...including Ferry above Curlew. Minor flooding 
is expected to continue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Additional information is available at www.weather.gov.

The next statement will be issued overnight.

&&


WAC019-201300-
/O.EXT.KOTX.FL.W.0004.000000T0000Z-200520T1300Z/
/FRYW1.1.RS.200519T0215Z.200519T1800Z.200521T2109Z.NO/
133 PM PDT Tue May 19 2020

...The Flood Warning is now in effect until tomorrow morning...

The Flood Warning continues for
  the Kettle River near Ferry above Curlew.
* Until Wednesday morning.
* At 1215 PM PDT Tuesday the stage was 18.5 feet.
* Flood stage is 18.5 feet.
* Minor flooding will continue.
* Forecast...The river will rise just above flood stage this 
  afternoon and evening and then lower below flood stage overnight.
* Impact...At 18.5 feet flooding begins on Customs Road near mile 
  post 6 as well as flooding in the Ol' Swimming Hole County Park in 
  Curlew.


&&

LAT...LON 4900 11888 4900 11818 4868 11810 4886 11880

$$

LN
028 
WGUS86 KOTX 200952
FLSOTX

Flood Statement
National Weather Service Spokane WA
252 AM PDT Wed May 20 2020

...The Flood Warning is cancelled for the following rivers in 
Washington...

  Kettle River near Ferry above Curlew affecting Ferry County.

WAC019-201100-
/O.CAN.KOTX.FL.W.0004.000000T0000Z-200520T0952Z/
/FRYW1.1.RS.700119T0937Z.700119T0938Z.700119T0941Z.NO/
252 AM PDT Wed May 20 2020

...The Flood Warning for the Kettle River near Ferry above Curlew 
has been cancelled...

The Flood Warning is cancelled for
  the Kettle River near Ferry above Curlew.
* At 2:15 AM PDT Wednesday, May 20 the stage was 18.1 feet.
* Flood stage is 18.5 feet.
* Forecast...The river level will continue to fall through the day 
  and remain below flood stage.


&&

LAT...LON 4900 11888 4900 11818 4868 11810 4886 11880

$$

RF

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood warning went out at May 18, 3:33 PM PDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 18, 3:33 PM PDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
333 PM PDT Mon May 18 2020

.SYNOPSIS...
The wet weather continues with thunderstorms possible each
afternoon. Thunderstorms will be slow moving over most areas
through Tuesday. These slow moving thunderstorms will increase
the threat for flash flooding or debris flows, especially near
burn scars. Moderate to heavy precipitation is expected across the
Idaho Panhandle and into extreme eastern Washington Tuesday night
through Wednesday. Rises on areas rivers are expected. Showers
continue Thursday into Friday with a dry period finally expected
by the weekend.

&&

.DISCUSSION...
Tonight through Wednesday: The east and leading edge of a fairly
intense area of low pressure initially positioned along the coast
keeps a moist and unstable southerly flow of moisture and will steer
disturbances northward through Eastern Washington and North Idaho
tonight and Tuesday. The large low shows a tendency to open up and
continue to eject bits of energy into the forecast area into
Wednesday as well. Thus the forecast remains rather wet and
unsettled. Temperatures show a cooling trend as the heights fall
with the movement of the low going into Wednesday. Momentum mixing
brought about by all of the convection occurring between now and
Wednesday should allow for breezy conditions at times as well. River
rises in the forecast area are expected as a result and as such a
number of hydro statements have been issued to address the
issue. /Pelatti

Thursday and Friday: The low and trough that brought all the rain
earlier in the week will move to the east and another low
pressure system will move down from British Columbia and into the
Pac NW Thur and Fri. This will bring another round of showers and
isolated thunderstorms to the region. Thunderstorms will be most
likely to occur during the afternoon and early evening hours
across northern WA and the ID Panhandle. Temperatures will be
about 8 to 10 degrees below average for high temps, with the
populated valleys seeing temps in the mid 50s to mid 60s. Rivers
will continue to run high, many at bankfull or into minor flood
stage.

Saturday through Monday: An upper level ridge will move in
Saturday and dry the region out. The ridge lasts through Sunday
and then gets pushed east as the next trough from the eastern
Pacific moves toward the west coast. Some showers will be possible
along the crest of the Cascades starting Sunday afternoon and
then our risk will move into the higher terrain of WA and ID
Monday afternoon. Our daytime temps will continue to warm and by
Monday we may reach near average temps, which is the upper 60s to
mid 70s. /Nisbet

&&

.AVIATION...
00Z TAFS: An unstable and very moist southerly flow will keep
unsettled weather in the form of showers and thunderstorms over
the aviation area. Lingering low level moisture will allow for
low clouds and fog at varying times, primarily during the
overnight and early morning hours. All of the weather phenomena
described could cause IFR/MVFR conditions at times. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        48  65  48  59  43  58 /  50  40  50  70  40  40
Coeur d'Alene  48  63  48  57  43  55 /  50  50  60  90  50  50
Pullman        46  60  44  56  42  55 /  60  60  70  80  40  40
Lewiston       53  66  52  61  49  61 /  60  60  70  80  40  40
Colville       47  72  48  66  43  61 /  60  50  40  70  40  60
Sandpoint      49  65  49  58  45  55 /  60  60  70  90  70  70
Kellogg        48  60  48  54  44  52 /  70  70  80 100  80  70
Moses Lake     49  72  50  73  45  66 /  40  30  20  20  10  10
Wenatchee      50  71  51  69  47  63 /  40  30  10  10  10  20
Omak           49  73  50  72  45  63 /  60  40  10  20  10  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until 9 PM PDT this evening for East Slopes
     Northern Cascades.

&&
Hazardous weather outlook, May 18, 1:12 PM PDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
112 PM PDT Mon May 18 2020

WAZ031>038-041-043-044-192015-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-Okanogan Valley-Waterville Plateau-
112 PM PDT Mon May 18 2020

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington...
Northeast Washington and Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time. Scattered showers
with embedded thunderstorms are expected on this afternoon and
evening with brief heavy rain, gusty winds and small hail
possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered showers with embedded thunderstorms return on Tuesday.
Then a band of moderate to heavy rain may clip extreme eastern
Washington Tuesday night into Wednesday. Sharp rises on small
streams will be possible along with localized flooding from any
heavy downpours.

IDZ001>004-026-027-192015-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-
112 PM PDT Mon May 18 2020

This Hazardous Weather Outlook is for portions of North Idaho and
North Central Idaho.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time. Numerous showers
with embedded thunderstorms are expected on this afternoon and
evening with brief heavy rain, gusty winds and small hail
possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered showers with embedded thunderstorms return on Tuesday.
Then a band of moderate to heavy rain will develop Tuesday night
through Wednesday night. Minor flooding on rivers and small
streams will be possible, as well as debris flows or mud slides in
steep terrain.

WAZ042-192015-
East Slopes Northern Cascades-
112 PM PDT Mon May 18 2020

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time. Afternoon and
evening thunderstorms are expected. Steep slopes and burn scars
will need to be monitored for flooding and debris flows. Storms
will be slow moving and tracking over the currently rain soaked
region.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The chance of showers continues through the week, although the
threat for hazardous weather remains low.

In the hours before

Special weather statement, May 18, 1:43 PM PDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Spokane WA
143 PM PDT Mon May 18 2020

WAZ037-182130-
Northeast Mountains WA-
143 PM PDT Mon May 18 2020

...SPECIAL WEATHER STATEMENT...

At 142 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Davenport, or 31 miles west of Spokane, moving
northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Little Falls Dam, Ford, Wellpinit and Tum Tum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4815 11800 4787 11755 4783 11764 4788 11766
      4789 11769 4786 11770 4781 11779 4785 11788
      4782 11792 4783 11799 4780 11801 4780 11808
      4791 11817
TIME...MOT...LOC 2042Z 224DEG 23KT 4782 11805

MF
Local storm report, May 18, 3:08 PM PDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
308 PM PDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             FORD                    47.91N 117.80W
05/18/2020  E0.50 INCH       STEVENS            WA   PUBLIC

            FROM SOCIAL MEDIA REPORT.

&&
Local storm report, May 18, 3:22 PM PDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
322 PM PDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 ESE PALOUSE           46.91N 117.06W
05/18/2020  E0.25 INCH       WHITMAN            WA   TRAINED SPOTTER

&&

RP
Special weather statement, May 18, 3:24 PM PDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Spokane WA
324 PM PDT Mon May 18 2020

IDZ003-004-WAZ033-182315-
Central Panhandle Mountains ID-Idaho Palouse ID-
Washington Palouse WA-
324 PM PDT Mon May 18 2020

...SPECIAL WEATHER STATEMENT...

At 322 PM PDT, trained weather spotters reported a funnel cloud from
a thunderstorm near Pullman, moving northeast at 20 mph.

Locations impacted include...
Pullman, Moscow, Potlatch, Palouse, Onaway, Tensed, Emida, Harvard,
Princeton, Sanders, Viola and Fernwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4664 11698 4675 11717 4727 11692 4711 11637
TIME...MOT...LOC 2222Z 212DEG 34KT 4684 11691

MF
Local storm report, May 18, 3:27 PM PDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
327 PM PDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FUNNEL CLOUD     PULLMAN                 46.73N 117.16W
05/18/2020                   WHITMAN            WA   PUBLIC

            NUMEROUS MEMBERS OF PUBLIC REPORTED AT LEAST
            ONE FUNNEL CLOUD IN THE AREA.

&&

RP
Local storm report, May 18, 5:36 PM PDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
536 PM PDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             5 S PINEHURST           47.46N 116.23W
05/17/2020  M0.50 INCH       SHOSHONE           ID   PUBLIC

0446 PM     HAIL             1 E MOSCOW              46.72N 116.97W
05/17/2020  E0.50 INCH       LATAH              ID   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0444 PM     FLOOD            1 E MOSCOW              46.72N 116.97W
05/17/2020                   LATAH              ID   PUBLIC

            REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
            CROPLAND/YARD/BASEMENT FLOODING.

0445 PM     FLOOD            5 S MOSCOW              46.65N 117.01W
05/17/2020                   LATAH              ID   NEWSPAPER

            HEAVY RAINFALL RESULTED IN MUD AND WATER
            FLOWING OVER US 95 SOUTH OF MOSCOW, ID.
            PICTURE FROM MEDIA SHOWS A POSSIBLE CAR OFF THE
            ROAD IN A DITCH. IMAGE SHOWING LESS THAN 6
            INCHES OF WATER AND AREAS OF MUD TRANSPORTED
            FROM NEARBY CROPLAND. RAINFALL AMOUNTS WERE
            ESTIMATED TO BE NEAR 0.75 PER HOUR. A
            DOWNSTREAM GAUGE RECORDED 1.18 INCHES OF
            RAINFALL OVER A 24 HOUR PERIOD.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:59 AM PDTFlood WatchOTXAsotin, Garfield, Whitman43 hr
May 19, 10:19 AM PDTRiver Flood WarningOTXOkanogan3 days

Nearby

River Flood Warnings in Washington, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.